MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INCORPORATED NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 24036550
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/04/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was received and the complaint was confirmed.Examination revealed the tulip/connector was still firmly attached to the rod and appears to have been in good position and full torqued.The inferior end of the tulip incurred a deep gouge at the edge of the shank head entry port and carried into the split ring port, the split ring is sitting proud 180 degrees from the contact point damage and partially out of the entry port and deformed with widened split.Surgeons notes mention excessive bone had to be removed from around the remaining shank during revision to get the replacement tulip to attached.Review of the returned devices and surgical accounts indicate anatomical challenges with bony protrusion hindered complete assembly in-situ as well as damaged the split ring thereby reducing the tulips ability to retain the screw head thus leading the the subsequent separation when the patient rolled out of bed.No additional investigation required.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Pre-operative warnings: scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the reline implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the reline implants if there is any evidence of damage.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.".
 
Event or Problem Description
On (b)(6) 2022 a patient underwent a posterior fixation procedure from l4 to l5 and the surgery was completed without issue.On (b)(6) 2022 it was reported the patient rolled out of bed.During a follow up appointment on (b)(6) 2022 it was discovered via radiograph that a tulip head had disassociated from the attached screw shank.The patient was having to adverse consequences as a consequence of the disassociation.On november 12 a revision occurred where the device was replaced.The patient is doing well post revision.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key15900782
Report Number2031966-2022-00272
Device Sequence Number5071732
Product Code NKB
UDI-Device Identifier00887517655806
UDI-Public887517655806
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number24036550
Device Lot NumberJP24057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2022
Initial Report FDA Received Date12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELINE SHANK, 24036550
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexPrefer Not To Disclose
Patient Weight99 KG